December 1978

Preoperative Withdrawal of Propranolol-Reply

Arch Intern Med. 1978;138(12):1865-1866. doi:10.1001/archinte.1978.03630370071034

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


In Reply.—  Dr Gaspari brings up a point that is very important. The decision whether or not to continue propranolol throughout the period of surgery is one that must be made in conjunction with the patient's physician, his surgeon, and his anesthesiologist. The purpose of our review in this area is simply to point out some of the problems inherent in continuing propranolol therapy. Certainly, we would agree with Dr Gaspari that in those individuals in whom it is deemed advisable to continue such therapy, that it be done, and that proper anesthetic precautions be taken to offset any possible adverse effects. However, the review is emphatic in pointing out that if propranolol is to be discontinued at the discretion of either the physician, surgeon, or anesthesiologist, that it be done over a gradual period of time so as not to precipitate the so-called withdrawal syndrome.

First Page Preview View Large
First page PDF preview
First page PDF preview